Alert archive / Illinois / Tornado Warnings in 2024

Tornado Warning 33, NWS Lincoln, IL

July 29, 2024Christian County, Macon County, Sangamon County, Illinois

NWS Lincoln, IL issued this tornado warning at Jul 29, 2024, 8:05 PM CDT for Christian County, Macon County, Sangamon County, Illinois. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 29, 2024, 8:05 PM CDT (01:05 UTC)
Expired
Jul 29, 2024, 8:45 PM CDT
In force
40 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties Christian County, IL, Macon County, IL, Sangamon County, IL

The radar

The Lincoln radar (KILX), 40 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 29, 7:48 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.1 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2206 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2206 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
116 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted.

579 
WFUS53 KILX 300105
TORILX
ILC021-115-167-300145-
/O.NEW.KILX.TO.W.0033.240730T0105Z-240730T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
805 PM CDT Mon Jul 29 2024

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Northeastern Christian County in central Illinois...
  Northeastern Sangamon County in central Illinois...
  Southwestern Macon County in central Illinois...

* Until 845 PM CDT.

* At 804 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Buffalo, or 16 miles east of Springfield, moving
  southeast at 20 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Mechanicsburg around 810 PM CDT.
  Illiopolis around 815 PM CDT.
  Mount Auburn around 820 PM CDT.

This includes Interstate 72 between mile markers 111 and 132.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3984 8948 3991 8941 3981 8896 3958 8920
TIME...MOT...LOC 0104Z 308DEG 14KT 3986 8937 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Barnes
2 follow-up statements
100 
WWUS53 KILX 300129
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
829 PM CDT Mon Jul 29 2024

ILC167-300139-
/O.CAN.KILX.TO.W.0033.000000T0000Z-240730T0145Z/
Sangamon-
829 PM CDT Mon Jul 29 2024

...THE TORNADO WARNING FOR NORTHEASTERN SANGAMON COUNTY IS
CANCELLED...

The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Illinois.

&&

LAT...LON 3974 8935 3981 8922 3976 8901 3958 8920
TIME...MOT...LOC 0129Z 310DEG 15KT 3977 8926 

$$

ILC021-115-300145-
/O.CON.KILX.TO.W.0033.000000T0000Z-240730T0145Z/
Christian-Macon-
829 PM CDT Mon Jul 29 2024

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM CDT FOR
NORTHEASTERN CHRISTIAN AND SOUTHWESTERN MACON COUNTIES...

At 829 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Mount Auburn, or 17 miles north of Taylorville,
moving southeast at 20 mph.

HAZARD...Tornado and quarter size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Blue Mound around 845 PM CDT.

Other locations impacted by this tornadic thunderstorm include Boody.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3974 8935 3981 8922 3976 8901 3958 8920
TIME...MOT...LOC 0129Z 310DEG 15KT 3977 8926 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Barnes
725 
WWUS53 KILX 300144
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
844 PM CDT Mon Jul 29 2024

ILC021-115-300154-
/O.EXP.KILX.TO.W.0033.000000T0000Z-240730T0145Z/
Christian-Macon-
844 PM CDT Mon Jul 29 2024

...THE TORNADO WARNING FOR NORTHEASTERN CHRISTIAN AND SOUTHWESTERN
MACON COUNTIES WILL EXPIRE AT 845 PM CDT...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
central Illinois.

&&

LAT...LON 3974 8935 3981 8922 3976 8901 3958 8920
TIME...MOT...LOC 0144Z 308DEG 14KT 3973 8920 

$$

Barnes

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Jul 29, 6:59 PM CDT, 1 hour 6 minutes earlier. Its key messages:

  • There is a slight risk (level 2 of 5) of severe storms across portions of east central and southeast Illinois this evening into tonight, and again across most of central Illinois Tuesday.
  • Fog may reduce visibility to a mile or less in spots near the I-74 corridor late tonight into Tuesday morning.
  • Heat and humidity will continue to build across the region. Temperatures in the 90s are expected Tuesday through Thursday with resulting heat indices of 95-110 degrees.
Area forecast discussion, Jul 29, 6:59 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
659 PM CDT Mon Jul 29 2024

.KEY MESSAGES...

- There is a slight risk (level 2 of 5) of severe storms across
  portions of east central and southeast Illinois this evening
  into tonight, and again across most of central Illinois
  Tuesday.

- Fog may reduce visibility to a mile or less in spots near the
  I-74 corridor late tonight into Tuesday morning.

- Heat and humidity will continue to build across the region.
  Temperatures in the 90s are expected Tuesday through Thursday
  with resulting heat indices of 95-110 degrees.

&&

.DISCUSSION...
Issued at 208 PM CDT Mon Jul 29 2024

THROUGH TONIGHT...
Early morning MCS has exited central Illinois leaving only a
couple isolated showers and storms in its wake. Moderately strong
instability is expected to develop across central Illinois, and
another shortwave trough is digging across the mid Mississippi
River as of 19Z / 2pm CDT. This wave will be capable of kicking
off additional showers and storms as instability builds to around
2500 J/kg MLCAPE late this afternoon into the evening per latest
RAP. Deep layer shear of 30-35 kt will be sufficient to support
some stronger storms. Main question is how far west storms form
with the majority of CAMs initially showing convection near the
IL/IN state line and shifting into Indiana. As we get later into
the evening, a modest westerly mid level jet driving warm air
advection across portions of central Illinois may allow storms to
develop further west. HRRR, for instance, lights up the I-72
corridor along the instability gradient this evening with
scattered storms. This will be in the wake of the aforementioned
shortwave trough while mid level height rises start to build
across central Illinois, so unsure if forcing will be sufficient
but the possibility bears watching as any storms that are able to
form could be severe.

Overnight, a weak surface ridge axis will builds across portions
of central Illinois centered along the I-74 corridor. As skies
clear out, favorable radiational cooling conditions will be in
place allowing for fog development in the still very humid air
mass. This potential is greatest in the counties adjacent to the
I-74 corridor where winds will be weakest.

TUESDAY...
Flat upper level ridging will be centered over the Great Plains
Tuesday with central Illinois falling in the NW flow lee of this
feature. At the surface, a loosely organized low will be centered
across portions of KS/NE/SD with a warm front draped SE across
Iowa into Illinois. In the vicinity of the warm front, strong
instability is expected to develop Tuesday afternoon. Dew points
pooling in the low to mid 70s will be superimposed by steep mid
level lapse rates of 7-8 C/km locally (and upwards of 9 C/km just
to our northwest). This will contribute to MLCAPE values in excess
of 3000 J/kg on the northern periphery of the upper ridge axis
from the Dakotas across the lower Ohio River Valley. In addition,
an upper jet nosing into the region will contribute to seasonably
strong deep layer shear of 35-40 kt across central Illinois
Tuesday afternoon. Models advertise an MCS originating over the
northern Great Plains Monday night diving southeast with
redevelopment along the remnants of this feature during the day
Tuesday. It should eventually reach portions of central Illinois
by late afternoon or evening, though there are large timing
differences between CAMs and global/regional models. Whenever
storms do dive into the region, shear and instability parameters
are favorable for these storms to be severe as they move across
central Illinois, likely as a QLCS with damaging wind gusts the
primary concern.

Ahead of the storms, temps are expected to warm to around 90
degrees while dew points climb into the lower to mid 70s. Heat
index values will peak between 95-105 degrees across most of
central Illinois. A Heat Advisory may eventually be needed, but
uncertainty in the placement and timing of the aforementioned MCS
and potential convective debris/outflow limit the confidence for
now, so will hold off until we get a better handle on storm
details. 12Z HREF probs for exceeding 103F are only about 30-40
percent south of Beardstown to Flora.

WEDNESDAY...
Overall pattern remains largely unchanged going into the day
Wednesday. Another severe MCS seems likely somewhere in the region
with shear/instability parameters once again expected to be
strong and supportive of severe thunderstorms. Placement and
timing again are uncertain with some of these details hinging on
the evolution of Tuesday's MCS. If we are able to achieve a
decent amount of insolation during the day Wednesday, the
expectation is for temps to warm into the lower to mid 90s with
resulting heat indices of 100-110 degrees. Heat headlines will
again be needed across most if not all of central and southeast
Illinois.

THURSDAY AND FRIDAY...
A slow moving upper low will traverse the Great Lakes late in the
week. Attendant surface cold front will push across central
Illinois later Thursday bringing additional chances for showers
and storms some of which could be strong or severe. Breezy
southwest winds in place Thursday ahead of the front will turn
more northerly Friday which will help usher in slightly less warm
conditions, though there will be little relief from the humidity.
Low level instability and the presence of the H5 wave still over
the Great Lakes will result in a few additional showers and storms
Friday, though the severe threat looks to be tempered as the
instability will be modest and deep layer shear finally weakens.

SATURDAY THROUGH MONDAY...
High pressure will build from the northern Great Plains into the
Midwest over the weekend. A few lingering showers appear possible
Saturday, but precip chances should generally taper off as the
ridge axis approaches with dry conditions favored Sunday and
Monday. Temperatures will also be closer to the seasonal norms
with highs in the mid to upper 80s.

Deubelbeiss

&&

.AVIATION...  (For the 00z TAFs through 00z Tuesday Evening)
Issued at 659 PM CDT Mon Jul 29 2024

Widely scattered convection continues to percolate along a trough
axis extending from south of KCMI to south of KSPI early this
evening. The activity has thus far been suppressed by synoptic
subsidence on the back side of a short-wave trough over NE
Illinois, so lightning has not yet been observed with the cells.
Have included VCSH at the I-72 terminals through 02-03z before the
trough and its associated convection drop further south to I-70.
Skies will become mostly clear and winds will decrease to 5kt or
less tonight, setting the stage for patchy fog. CAMs continue to
suggest the lowest visbys will be focused across north-central
Illinois, so have gone with 3 miles at KPIA/KBMI/KCMI between 09z
and 13z. After that, partly to mostly clear skies are expected on
Tuesday with light south winds. Convective initiation and timing
remain uncertain with models showing varying solutions. At this
time, will lean toward the HRRR/RAP...which brings an MCV into
west-central Illinois during the afternoon/evening. Have therefore
added VCTS at both KPIA and KSPI after 20z.

Barnes

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Jul 29, 3:31 PM CDT, 4 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
331 PM CDT Mon Jul 29 2024

ILZ027>031-036>038-040>053-301115-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-
331 PM CDT Mon Jul 29 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...Tonight.

Additional isolated thunderstorms could develop during this evening
east of I-55, but are not expected to be severe.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of thunderstorms are expected Tuesday afternoon through
Friday. Some of these storms Tuesday night may be capable of
damaging winds and heavy rain, with an isolated tornado and hail also
possible. More thunderstorms that could be strong are expected
Wednesday through Thursday.

Heat index values of 100 to 110 degrees are possible each afternoon
Tuesday through Thursday, and will be highest on Wednesday when some
areas could top 110 degrees.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ054>057-061>063-066>068-071>073-301115-
Moultrie-Douglas-Coles-Edgar-Shelby-Cumberland-Clark-Effingham-
Jasper-Crawford-Clay-Richland-Lawrence-
331 PM CDT Mon Jul 29 2024

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and southeast Illinois.

.DAY ONE...Tonight.

A few scattered strong to possibly severe storms are possible
especially this evening, with brief damaging winds being the main
severe weather threat, with hail and an isolated tornado possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Periods of thunderstorms are expected Tuesday afternoon through
Friday. Some of these storms Tuesday night may be capable of
damaging winds and heavy rain, with an isolated tornado and hail also
possible. The severe weather threat later in the week is uncertain,
but would be more favored on Thursday if it occurred.

Heat index values of 100 to 110 degrees are possible each afternoon
Tuesday through Thursday, and will be highest on Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

Peine

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 29, 7:25 PM CDTTornado WarningILXChristian50 min
Jul 29, 8:07 PM CDTTornado WarningILXChristian, Shelby23 min
Jul 30, 12:53 AM CDTDense Fog AdvisoryILXCass, Champaign, Christian, DeWitt, Fulton, Logan and 13 more7 hr
Jul 30, 2:23 AM CDTHeat AdvisoryILXCass, Christian, Clay, Crawford, Effingham, Jasper and 8 more18 hr
Jul 30, 6:11 AM CDTSevere Thunderstorm WarningILXSchuyler49 min
Jul 30, 6:33 AM CDTSevere Thunderstorm WarningILXFulton42 min
Jul 30, 6:40 AM CDTSevere Thunderstorm WarningILXCass, Fulton, Mason, Schuyler35 min
Jul 30, 7:02 AM CDTSevere Thunderstorm WarningILXCass, Mason, Menard, Morgan, Sangamon43 min
Jul 30, 7:30 AM CDTSpecial Weather StatementILXMenard, Sangamon45 min
Jul 30, 8:05 AM CDTSevere Thunderstorm WarningILXChristian, Macon, Sangamon, Shelby40 min
Jul 30, 8:36 AM CDTSevere Thunderstorm WarningILXChristian, Coles, Cumberland, Effingham, Macon, Moultrie and 1 more24 min
Jul 30, 8:58 AM CDTSevere Thunderstorm WarningILXColes, Cumberland, Effingham, Jasper, Moultrie, Shelby47 min
Jul 30, 9:37 AM CDTSevere Thunderstorm WarningILXClark, Crawford, Cumberland, Jasper, Lawrence, Richland38 min
Jul 30, 10:11 AM CDTSevere Thunderstorm WarningILXClark, Crawford, Lawrence, Richland19 min
Jul 30, 1:34 PM CDTSpecial Weather StatementILXFulton, Mason26 min
Jul 30, 2:17 PM CDTSpecial Weather StatementILXMenard28 min
Jul 30, 3:17 PM CDTSevere Thunderstorm WarningILXChristian, Logan, Macon, Moultrie, Sangamon, Shelby43 min
Jul 30, 3:48 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Macon, Moultrie, Shelby42 min
Jul 30, 4:22 PM CDTSevere Thunderstorm WarningILXRichland38 min
Jul 30, 4:25 PM CDTSevere Thunderstorm WarningILXClay, Cumberland, Effingham, Shelby65 min
Jul 30, 4:54 PM CDTSevere Thunderstorm WarningILXLawrence, Richland51 min
Jul 30, 5:17 PM CDTSevere Thunderstorm WarningILXClay, Effingham, Jasper, Lawrence, Richland43 min
Jul 30, 5:32 PM CDTSpecial Weather StatementILXSchuyler28 min
Jul 30, 5:45 PM CDTSevere Thunderstorm WarningILXClay, Crawford, Jasper, Lawrence, Richland36 min
Jul 30, 5:54 PM CDTAreal Flood AdvisoryILXEffingham, Jasper, Lawrence, Richland3 hr

Nearby

Tornado Warnings in Illinois, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.